Ohio, 2002

Hail and Damaging Winds in Ohio, May 1, 2002

May 1, 2002 · NWS ILN · 7 events in 4 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 8:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 1, 8:50 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 PM EDT WED MAY 1 2002

WITH SEVERE WX HAVING SKIRTED OUR AREA TO THE SOUTH...IVE ALREADY
UPDATED TO REMOVE WATCH.  SFC PRESSURE FALLS INDICATE LOW NEAR STL
WILL TRACK NORTHEAST TO NORTHERN OHIO AS PER MESOETA.  WITH AIRMASS
DESTABILIZING AHEAD OF THE LOW AND TRAILING COLD FRONT...THREAT FOR
SEVERE WX WILL RETURN BY SUNRISE.  EXPECT ACTIVITY THAT IS
DEVELOPING ALONG AND AHEAD OF THE COLD FRONT TO ADVANCE RAPIDLY
TOWARD OUR CWA IN 100KT 500 MB FLOW.

.ILN...NONE.

CONIGLIO

In the hours before

Special weather statement, May 1, 8:25 PM EST, 1 hour 50 minutes before
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED MAY 1 2002

...TORNADO WATCH NUMBER 196 HAS BEEN CANCELLED...

THE WEATHER DISTURBANCE THAT BROUGHT THE THREAT FOR TORNADOES
THIS EVENING HAS MOVED TO THE SOUTH AND EAST OF THE REGION.
THEREFORE...TORNADO WATCH 196 HAS BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER MAY RETURN LATE TONIGHT AS A COLD
FRONT APPROACHES THE AREA.  LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

CONIGLIO

The radar

The Cincinnati radar (KILN), 55 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 1, 10:15 PM EST to 10:18 PM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph)
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Trees were knocked down.

Thunderstorm Wind, Madison

When
May 1, 10:45 PM EST to 10:50 PM EST
Where
Madison County, Countywide
Measured
50 kt (58 mph)
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.450

Trees were knocked down in the southern part of the county.

Hail, Franklin

When
May 1, 11:13 PM EST to 11:18 PM EST
Where
Franklin County, Grove City
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.883, -83.083

Hail, Franklin

When
May 1, 11:39 PM EST to 11:41 PM EST
Where
Franklin County, 4 mi SW of Reynoldsburg
Measured
1 in hail
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -82.867

Hail, Franklin

When
May 1, 11:40 PM EST to 11:42 PM EST
Where
Franklin County, Columbus
Measured
1 in hail
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.033, -83.000

Event occurred on the southeast side of town.

Hail, Fairfield

When
May 1, 11:40 PM EST to 11:42 PM EST
Where
Fairfield County, Pickerington
Measured
1 in hail
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.883, -82.750

Thunderstorm Wind, Fairfield

When
May 1, 11:47 PM EST to 11:49 PM EST
Where
Fairfield County, 2 mi W of Baltimore
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
39.850, -82.633

Near Bader and Basil roads, winds topped off trees and knocked down power poles and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298695, 5298696, 5298692, 5298697, 5298693, 5298694, 5298698.